Can you overdose on Vitamin B12?
A large amount of research has been done on the effects of vitamin B12 on the body and any negative effects that can occur through its use. Much scientific research suggests that it is practically impossible to overdose on vitamin B12 – however, there can be side effects.
The fact there is currently no designated maximum dosage of vitamin B12 demonstrates its incapability for overdose with any serious negative effects – so there’s no bad news here.
The vitamin has been researched extensively throughout recent years due to its growing popularity as a necessary supplement in maintaining a healthy lifestyle. As of yet, research has suggested it is quite a safe supplement to implement within your routine.
So, the answer is no, you can not overdose on B12 vitamins!
How long does B12 stay in your body?
The body is not very efficient at absorbing B12, so it is useful for some to take daily supplements. Medical researchers have discovered that the body only absorbs 2% of a 500mg dose. Despite this, the body can store B12 for years. B12 is stored in the liver, where it can take between 3 – 5 years to fully use up the body’s resources. The issue is often getting there.
Research has suggested that the body stores B12 for this time as it tries to limit the negative effects that can be caused by irregular intake or deficiencies. The body loses 0.1% of its bodily reserves of vitamin B12 each day. This means that the higher the reserve your body is storing, the more you will excrete daily in your urine.
Taking a dose of just 500 µg each day covers the specified daily requirements set by health professionals, however there are some situations that make taking an extra dosage amount a good idea. Some would refer to this as an “overdose,” but since the body automatically filters out the excess amount, this is nothing to worry about.
Recent research states that the guideline set by health professionals is actually far too low, so taking extra vitamin B12 may in fact be beneficial to some. Doses of higher amounts such as 5000 µg are used regularly when deficiencies are present. B12 deficiency can lead to negative side effects. These include symptoms such as weakness, anaemia, weight gain, heart palpitations, nerve issues and mental problems.
Rather than administering a high amount of vitamin B12 at irregular intervals, many researchers have found that taking daily doses is more beneficial in maintaining the effects for a longer period of time. Dosages such as 1000 – 2000 µg have been recommended in cases of pernicious anaemia caused by deficiency of the vitamin and in the case of PA need to be injected.
When is excess Vitamin B12 necessary?
For those with absorption disorders, the use of extra B12 dosages can be required. In these cases, it is useful to administer the vitamin daily so the body can effectively absorb the small amount it is able to utilize on a regular basis.
During pregnancy and while breastfeeding, it can be useful to administer additional amounts of B12, as there is an increased requirement for the vitamin. B12 deficiency during pregnancy can also be detrimental to the developing fetus, so there’s no harm in being proactive and taking extra during pregnancy. The body will naturally filter out what it doesn’t need.
What are the causes of B12 overdose?
It is very difficult to overdose on vitamin B12, and some would not even consider taking too much excess B12 as an “overdose,” as the body efficiently filters out what it does not need.
The symptoms are largely non-severe, and so overdose is therefore not necessarily something that people worry about when taking B12. Despite this, we have put together a list of the warning signs of excess B12 as it is important to be informed about the supplements you are taking and how to responsibly administer them at a safe dosage.
The symptoms of overdose:
- The primary side effect of injecting too much vitamin B12 is skin irritations such as acne and rosacea, though it is rare for people to react poorly to the vitamin. Those who react in this way may have a genetic disposition such as an allergy to the cobalt that is naturally present within the vitamin.
- Another factor is a lack of other vitamins within the system, an example of which is biotin – also known as vitamin H or B7. If you experience this side effect, taking biotin can therefore solve the issue. Biotin also has the added benefit of increasing the health of your hair, skin and nails!
- Other less frequently reported side effects include hot flushes, dizziness and nausea. These effects may not be directly caused by the vitamin B12 itself, but by the preservatives that are sometimes included in supplements.
The amount that may lead to side effects is not known, as reported cases have differed widely depending individuals. The good thing is that side effects disappear when the user stops taking vitamin B12, so effects are easily reversible.
Here is what to do if you suspect an overdose
If you suspect that you have taken too much B12, you may be experiencing the symptoms we have listed above. If this is the case, speak to a medical professional such as your doctor or an emergency hotline.
While it is almost impossible to overdose on vitamin B12, with severe side effects, it is important that you remain careful with your use of the vitamin and take the appropriate measures needed if you experience negative effects.
Health professionals will be able to talk you through the next steps on how to best deal with a suspected B12 overdose. If you are at all concerned with your use of vitamin B12, be sure to speak to your doctor. We recommend receiving full training in how to safely administer your injections.
Requesting advice from your doctor on which dosage would be best for you, considering factors such as the medications you are taking, medical history and predispositions to certain illnesses is always good to consider before you begin taking supplements.
Vitamin B12 is very safe to supplement unless unusual circumstances come into play, such as an allergy, drug interaction or an excessive amount interacts poorly with an individual’s body.
In the event of a rare overdose occurrence, seek immediate medical help.
It’s always best to avoid excessive amounts of any vitamin, especially when it’s not needed so adjust your supplementation regimen to your physician’s guidance, medical condition and need.
Be safe and healthy!
Photos: Stock and pixabay.com